Texas, 2018

Flash Flooding and Flooding in Texas, September 21, 2018

September 21, 2018 · NWS SJT · 11 events in 8 counties and zones

A slow moving upper and surface trough, an abundance of Gulf of Mexico moisture, and remnants of moisture from a dying Pacific tropical cyclone resulted in devastating flash flooding in part of West Central Texas. The town of Sonora along the Dry Devil's Draw was hardest hit by a wall of water and subsequent flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8.0 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A slow moving upper and surface trough, an abundance of Gulf of Mexico moisture, and remnants of moisture from a dying Pacific tropical cyclone resulted in devastating flash flooding in part of West Central Texas. The town of Sonora along the Dry Devil's Draw was hardest hit by a wall of water and subsequent flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 21, 5:45 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Sep 21, 5:45 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
645 AM CDT Fri Sep 21 2018

.AVIATION...
/12Z TAFS/

Look for very challenging flight weather, across all of West
Central Texas, through 12Z Saturday. Expect showers and
thunderstorms to produce very heavy rainfall; thus, visibilities
and ceilings will likely vary greatly and rapidly, between MVFR to
IFR.

&&

.PREV DISCUSSION... /issued 451 AM CDT Fri Sep 21 2018/

SHORT TERM...
(Today and Tonight)

..Flash Flooding Possible...

This rain event, which has been the focus of numerous discussions,
over the last several days, will mature over West Central Texas
today and tonight. Models remain fairly consistent with the key
players of this event: 1) moist air, 2) upper dynamics, and 3)
surface forcing. Models continue to present precipitable water
numbers in the 1.5 to 2 inches range, for today and tonight, with
a gradual decrease, from west to east, after midnight tonight. An
upper trough, currently located to the west, will enhance the
upward ascent of this very moist air. Plus, a cold front will
also provide some forcing, as it moves south, across West Central
Texas, late this afternoon and tonight. Models place the greatest
QPF amounts over the Concho Vally, Heartland, and Big Country, for
these two periods. Thus, continuing the Flash Flood Watch, for
those areas, looks good. Rainfall accumulation amounts, across
the watch area, in the 1 to 3 inches range will be common, with
amounts over 4 inches possible, through sunrise Saturday morning.
Clearly, the greatest threat is flash flooding; nevertheless,
potential river flooding remains a concern, as well.

LONG TERM...
(Saturday through Thursday)

..Continued Rain Potential...

The potential for additional rain, across West Central Texas,
dominates the long term forecast. Although rain chances decrease,
during the day Saturday, as the upper trough moves east, some
lower rain chances remain into the start of this next work week.
Then, models indicate a couple of cold fronts next week will
continue to provide the potential for rain well into late next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 79  62  69  62 /  90  80  50  30
San Angelo 	 82  64  71  61 /  80  80  40  20
Junction 	 82  68  72  62 /  70  80  60  20
Brownwood 	 82  67  71  62 /  80  80  60  30
Sweetwater 	 77  60  69  62 /  90  70  40  20
Ozona      	 81  64  72  61 /  70  70  40  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for Brown-Callahan-
Coke-Coleman-Concho-Fisher-Haskell-Irion-Jones-Nolan-Runnels-
Shackelford-Sterling-Taylor-Throckmorton-Tom Green.

&&
Hazardous weather outlook, Sep 21, 3:10 AM CST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
410 AM CDT Fri Sep 21 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-220915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
410 AM CDT Fri Sep 21 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Rain and a few thunderstorms expected to continue today and
tonight. The primary hazard will be locally heavy rainfall, which
may lead to flash flooding. Dangerous lightning will also be a
concern. A Flash Flood Watch is in effect for portions of West
Central Texas through early Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Rain and a few thunderstorms should continue on Saturday, and
begin to decrease during the day. A slight chance of thunderstorms
continue Sunday through Tuesday, while a chance of thunderstorms
return on Wednesday and Thursday. Main hazards will be lightning
and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The San Angelo radar (KSJT), 100 km away, was scanning. The volume nearest the first event began at 13:44 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 3 flood. Local standard time, as filed.

Flash Flood, Crockett

When
September 21, 7:42 AM CST to 10:00 AM CST
Where
Crockett County, 0.69 mi N of Ozona to 0.93 mi SW of Ozona
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
30.710, -101.200

A photo from the Ozona Stockman Newspaper Facebook Page showed a flooded low water crossing with deep water in Ozona.

Flash Flood, Nolan

When
September 21, 9:48 AM CST to 10:30 AM CST
Where
Nolan County, 4.87 mi S of Maryneal to 4.9 mi S of Maryneal
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.200, -100.440

Texas Division of Emergency Management reported closure of FM 1170 south of Maryneal due to flooding.

Flash Flood, Schleicher

When
September 21, 10:35 AM CST to 1:00 PM CST
Where
Schleicher County, 1.37 mi ENE of El Dorado Muni Arpt to 8.78 mi SSE of El Dorado Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.860, -100.600

Numerous road were closed throughout central Schleicher County due to flash flooding.

Flash Flood, Schleicher

When
September 21, 11:56 AM CST to 1:00 PM CST
Where
Schleicher County, 11.38 mi ENE of El Dorado Muni Arpt to 11.03 mi ENE of El Dorado Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.893, -100.435

A vehicle was stranded in high water off of County Road 316 with one individual forced onto a rooftop. A water rescue was underway with a helicopter enroute.

Flash Flood, Sutton

When
September 21, 12:00 PM CST to 3:15 PM CST
Where
Sutton County, 2.08 mi WNW of Sonora to 4 mi WSW of Sonora
Cause
Heavy Rain
Property damage
$8.0 million
Reported by
Public
Coordinates
30.585, -100.660

Very heavy rain of eight plus inches fell north of Sonora in the vicinity of thirteen uncontrolled dams north of Sonora. Sites 1-8 are on the Dry Devils River and Sites 9-13 are on Lowrey Draw. As these dams filled, flood waters overflowed the spillways into the draws. This was the first time (as far as anyone knows) the emergency spillways were activated for some of these dams. There were no breaches, these structures worked as they were meant to function. Normally these structures would help mitigate flooding in Sonora, but previous rains had already filled up many of the sites.

One of the deputies saw a wall of water come down the Dry Devil's Draw just north of Sonora at about 1 PM CDT near U.S. 277. This wall of water flooded many homes located near the Dry Devil's Draw in Sonora shortly after 1 PM CDT. Flood waters even flowed over the US 277 bridge on the south side of Sonora. The depth of this wall of water is estimated at around 25 feet. The flood waters cut off the city of Sonora from neighboring first responders in all directions who wanted to help. Emergency management reported about 250 homes were either damaged or destroyed.

Flash Flood, Haskell

When
September 21, 12:36 PM CST to 11:59 PM CST
Where
Haskell County, 0.42 mi NNE of Weinert to 5.07 mi SSE of Haskell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.325, -99.676

Texas Division of Emergency Management reported the following roads closed due to flooding in Haskell County: FM 2407 between US 380 and CR 110; FM 2163 between|CR 110 and FM 617; and FM 617 between Weinert and FM 2163.

Flash Flood, Sutton

When
September 21, 12:43 PM CST to 3:00 PM CST
Where
Sutton County, 5.85 mi SE of Sonora Allison Arpt to 6.1 mi SE of Sonora Allison Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.623, -100.818

Law Enforcement reported flooding across Interstate 10 at Mile Marker 392. Interstate 10 was closed west of Sonora. US Highway 277 north of Sonora was also closed due to flooding.

Flood, Tom Green

When
September 21, 2:16 PM CST to 11:59 PM CST
Where
Tom Green County, 2.16 mi SSE of Tankersly to 2.49 mi S of Tankersly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.320, -100.620

A low water crossing between Dove Creek Lane West and Dove Creek Lane East was closed because of flooding.

Flood, Jones

When
September 21, 2:21 PM CST to 11:59 PM CST
Where
Jones County, 0.36 mi SSE of Tuxedo to 1.21 mi SSW of Boyds Chapel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.925, -99.928

Facebook Post from the public showed Highway 92 in Tuxedo flooded.

Flash Flood, Jones

When
September 21, 4:14 PM CST to 11:59 PM CST
Where
Jones County, 2.7 mi ESE of Radium to 2.66 mi ESE of Radium
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.810, -99.960

Texas Division of Emergency Management reported closure of US Highway 83 between Anson and Hamlin because of water over the road.

Flood, Irion

When
September 21, 4:32 PM CST to 11:59 PM CST
Where
Irion County, 6.22 mi N of Sherwood to 6.2 mi N of Sherwood
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
31.370, -100.800

Texas Department of Transportation reported RM 853 east of Mertzon closed at RM 564 due to high water over the draw.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786150, 786152, 786154, 786158, 786511, 786577, 786503, 786569, 786570, 786513, 786596.